Patient and Family Centred Care
C. difficile (Clostridium difficile) is a bacteria that can either live in the bowel as part of normal bowel flora without causing harm, or it can cause an infection (diarrhea, fever, abdominal pain). Infection can occur when a person has been on antibiotics, which can upset the normal balance of the bowel, leading to Clostriidum difficile Infection (CDI). The effects of CDI are usually mild, but can sometimes be severe. Symptoms range from mild diarrhea to high fever, abdominal cramping, abdominal pain, and dehydration. In severe cases, surgery may be needed and in extreme cases, CDI may cause death. CDI is one of the most common infections found in hospitals and long-term care facilities. It has been a known cause of healthcare associated diarrhea for about 30 years.
This indicator shows the rate of newly diagnosed hospital-assosiated Clostridium difficile infection (CDI). Hospital-acquired (or hospital-associated) infections are infections that patients can get while admitted to the hospital for treatment. They are a major, yet often preventable, threat to patient safety. In the case of CDI, this may mean that symptoms began 72 hours after admission to the hospital; or that the infection was present at the time of admission but was related to a previous admission to the hospital within the last four weeks.
Measuring, monitoring, and reporting CDI rates is one part of a comprehensive Infection Prevention and Control (IPAC) program. The information gathered can assist hospitals with evaluating the effectiveness of their IPAC interventions and make further improvements based on this information.
The Ontario Ministry of Health and Long-Term Care (MOHLTC) introduced public reporting as part of a comprehensive plan to improve transparency and accountability related to hospital care. CDI data is entered monthly into the MOHLTC Self Reporting Initiative website, and cases are reported to the public on a monthly basis.
More information about MRSA can be found here